Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


drug holiday for training gains?
Apr 27, 2005

Hi my question is this. I have been poz for 16 years and doing great I have been on meds for 10 years with one holiday. wondering if with a cd4 of 540 and undetec viral load. Will it be better to train for cycling this summer off my meds. I seem to think the drugs impead my ability to recover and build muscle that i need for strength in cycling. Would a closely watched holiday help my training?? Any advice would be greatly apreciated.training equals close to 200 plus miles of riding a week.

Response from Dr. Sherer

There is no specific evidence that I am aware of that would support a drug holiday for this purpose.

I would discuss the possibility with your physician, and decide on your best course of action together.

To consider this question, I would want to know your treatment history, and your responses; your baseline CD4 cell count and viral load, their highest and lowest values; the course of your one drug holiday (and the regimen you were on at the time); and a great deal about you and how you would approach a second drug holiday.

I would also want to know how you have handled bicycle training up to this point, and what the outcome was. Is there a reason that you want to train while off meds? Have you trained before while on meds?

I would add that the strategy you are suggesting, i.e. temporarily stopping ART at a point when your CD4 cells are above 500 and your viral load is well-controlled, is the only setting in which I would consider advising a regimen holiday. We really don't know whether a person's adherence changes following drug holidays, for example. I am very conservative on this issue, and I tend to err on the side of maintaining an excellent treatment record (such as you have had).

And, as always in this forum, I would remind the readers that a single internet opinion can't compare with the advice of your own physician, who has all of the above information, and more that I haven't mentioned.

Good luck with the training, which ever way you and your doctor decide to go.


Previous
Can 'detectable' be OK?
Next
veread-3tc/truvada not the same

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement